Indiana, 2004

Damaging Winds in Indiana, May 25, 2004

May 25, 2004 · NWS IND · 4 events in 4 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 24, 9:45 PM EST, 4 hours 17 minutes earlier.

Area forecast discussion, May 24, 9:45 PM EST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
945 PM EST MON MAY 24 2004

UPDATE...

EVENING UPPER AIR SHOWS A SHORTWAVE TROUGH ACROSS THE CENTRAL
PLAINS. MID LEVEL JET OF 50KTS CURRENTLY IMPINGING ON 35KT LLJ
ACROSS MO. LOW LEVEL MOIST AXIS AT 850MB ALSO IN PLACE ACROSS MO.
00Z SOUNDING AT LINCOLN IL. INDICATED THE EASTERN EXTENT OF THE
MOIST/UNSTABLE AIR FOR THE MOMENT. TWO SUPERCELLS CONTINUE TO MOVE
EAST ACROSS NORTHERN MO ALONG NOSE OF LLJ...WHILE SQUALL LINE IS
DEVELOPING ACROSS NORTHERN/CENTRAL MO.

RADAR TRENDS OUT OF LINCOLN SUGGEST THAT THETA E ADVECTION/MOISTURE
ADVECTION AT 850 MB IS ACTING TO PRODUCE MORE WIDESPREAD PRECIP
AHEAD OF THE DEEPER/SEVERE CONVECTION ACROSS MO. SUPERCELL MOVING
INTO WESTERN IL HAS BEEN SHOWING SIGNS OF WEAKENING AS IS MOVES INTO
A LESS UNSTABLE ENVIRONMENT. QUESTION BECOMES...HOW DOES THE SYSTEM
EVOLVE AS IT MOVES TOWARD IN.

AT THIS POINT...EXPECT AREA OF PRECIP/EMBEDDED SUPERCELLS TO EVOLVE
INTO A LARGE AREA OF MOD PRECIP AS LIFT FROM SHORTWAVE/WAA EMERGE
INTO THE SOUTHERN LAKES. CURRENT RADAR TRENDS ALONG WITH CURRENT
POSITION OF INSTABILITY AXIS WOULD SUGGEST THAT THE GREATEST RISK
FOR SEVERE WEATHER AND DAMAGING WINDS WILL OCCUR ACROSS E CENTRAL MO
AND SOUTHERN IL...POTENTIALLY INTO SOUTHERN PORTIONS OF CENTRAL IN
AFTER 2-3AM.  850-300MB THICKNESSES/CORFIDI VECTORS BOTH SUGGEST A
EASTWARD MOVEMENT OF ANY COMPLEX AT 40KTS. THIS WOULD SUPPORT IDEA
OF BETTER SEVERE CHCS LATE SOUTH OF INTERSTATE 70. HOWEVER, GIVEN
INITIALLY DRY/STABLE BOUNDARY LAYER...CONFIDENCE IN SEVERE THREAT
OVERNIGHT IS LOW AND WILL NOT INSERT INTO THE FCST. WILL UPDATE THE
INDHWOIND PRODUCT TO REFLECT THINKING AT THIS TIME. OTHERWISE,
CURRENT FCST IS IN GOOD SHAPE AND WILL NOT ALTER.

CO

---------------------------------------------------------------------

.DISCUSSION...CENTRAL INDIANA IS BETWEEN SYSTEMS TODAY BUT THAT WILL
QUICKLY CHANGE OVERNIGHT TONIGHT.  FORECAST FOCUS IS ON CHANCE OF
TSRA TONIGHT AND TUES.

H5 SUBTROPICAL HI FIRMLY IN PLACE OVER THE SOUTHERN CONUS THRU WEEKS
END.  AT THE SFC...LOW PRES CENTER WAS OVR CENTRAL KS WITH WMFNT
EXTNDG EAST INTO MO.  THIS LOW IS FCST TO MOVE NE THEN E OVR THE
NEXT 24 HRS.  AS THIS SFC LOW APPROACHES THE WMFNT WILL LIFT NORTH
INTO THE CWA BY TUES AFTN.  WHEN THE WMFNT BEGINS ITS TREK TOWARD
INDIANA SFC DEWPOINTS WILL INCREASE.  TOMORROW MORNING SOME
CONVECTION WILL DEVELOP ALONG OLD OUTFLOWS FROM MCS TO THE WEST/NW
OVERNIGHT TONIGHT.  310K SHOWING COND PRES DEF AROUND 30 IN THE
WESTERN CWA TOMORROW MORNING SO WILL KEEP HIGHER POPS THERE.
CONCERN IS MORE WITH TUES AFTN AND THE POTENTIAL FOR SEVERE.  WITH
WMFNT INVOF CENTRAL INDIANA SOME ACTIVITY IS LIKELY.  ETA FORECAST
POINT SOUNDINGS SHOW UNIDIRECTIONAL FLOW...CAPES AROUND 2000
J/KG...LIS -4 TO -6 AND A LOW LFC.  WITH THAT WOULD EXPECT LINEAR
STORMS/BOWS WITH DAMAGING WIND THE MAIN THREAT.  STILL SOME
UNCERTAINTY WITH WMFNT POSITION WHICH DOES NOT MINIMIZE THE THREAT
OF SEVERE JUST THE PLACEMENT.

REMAINDER OF THE WEEK EXPECT CHANCE OF TSRA OFF AND ON AS SERIES OF
SHORT WAVES AND SFC BOUNDARIES MOVE IN AND OUT OF THE CWA.

FOR TEMPS THRU THE PD WENT WITH BLEND OF MOS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SALLY
Hazardous weather outlook, May 24, 10:00 PM EST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1000 PM EST MON MAY 24 2004

INZ021-028>031-035>049-051-052-251024-
BOONE-CARROLL-CLAY-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HANCOCK-
HENDRICKS-HENRY-HOWARD-MADISON-MARION-MONTGOMERY-PARKE-PUTNAM-
RANDOLPH-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
1000 PM EST MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE INTO CENTRAL INDIANA AFTER 2 AM. SOME OF THE
STORMS WILL BE CAPABLE OF PRODUCING STRONG DAMAGING STRAIGHT LINE
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY TUESDAY. THERE IS A CHANCE FOR STORMS ON
TUESDAY NIGHT AND FRIDAY THROUGH SUNDAY. IT IS POSSIBLE THAT SOME OF
THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NEEDED AFTER 2 AM TONIGHT.

INZ053>057-060>065-067>072-251024-
BARTHOLOMEW-BROWN-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-JOHNSON-
KNOX-LAWRENCE-MARTIN-MONROE-MORGAN-OWEN-RUSH-SHELBY-SULLIVAN-
1000 PM EST MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

A LINE OF THUNDERSTORMS WILL MOVE INTO CENTRAL INDIANA AFTER 2 AM
TONIGHT. THERE IS A RISK THAT THE STORMS COULD PRODUCE DAMAGING
STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE LIKELY TUESDAY. THERE IS A CHANCE FOR STORMS ON
TUESDAY NIGHT...WEDNESDAY AND FRIDAY THROUGH SUNDAY. IT IS POSSIBLE
THAT SOME OF THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NEEDED AFTER 2 AM TONIGHT.

PUMA/CO

In the hours before

Special weather statement, May 25, 1:45 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
145 AM EST TUE MAY 25 2004

INZ021-028>031-035>049-051>057-060>065-067>072-251100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
145 AM EST TUE MAY 25 2004

..SEVERE THUNDERSTORM WATCH NUMBER 284 REMAINS IN EFFECT...

EFFECTIVE THIS TUESDAY MORNING FROM 240 AM UNTIL 700 AM EDT.

HAIL TO 1 INCH IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.
Special weather statement, May 25, 1:45 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
145 AM EST TUE MAY 25 2004

INZ021-028>031-035>049-051>057-060>065-067>072-251100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
145 AM EST TUE MAY 25 2004

..SEVERE THUNDERSTORM WATCH NUMBER 284 REMAINS IN EFFECT...

EFFECTIVE THIS TUESDAY MORNING FROM 140 AM UNTIL 600 AM EST.

HAIL TO 1 INCH IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

The radar

The Indianapolis radar (KIND), 93 km away, was scanning. The volume nearest the first event began at 07:02 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vigo

When
May 25, 2:02 AM EST
Where
Vigo County, 5 mi NE of Terre Haute
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.517, -87.333

Thunderstorm Wind, Parke

When
May 25, 2:14 AM EST
Where
Parke County, 12 mi SW of Rockville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.650, -87.400

Thunderstorm Wind, Clay

When
May 25, 2:25 AM EST
Where
Clay County, 10 mi SE of Brazil
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.433, -86.983

Thunderstorm Wind, Putnam

When
May 25, 2:30 AM EST
Where
Putnam County, 4 mi NE of Greencastle
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.683, -86.817

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401492, 5401493, 5401494, 5401495.